Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 292, NWS Midland/Odessa, TX

October 28, 2002Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2002, 6:48 AM CST for Martin County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2002, 6:48 AM CST (12:48 UTC)
Expired
Oct 28, 2002, 7:15 AM CST
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS54 KMAF 281248
SVRMAF
TXC003-317-281315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 AM CST MON OCT 28 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 715 AM CST

* AT 647 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF THE INTERSECTION OF SH 349
  AND SH 176...OR ABOUT 18 MILES EAST OF ANDREWS...MOVING NORTH      
  NORTHEAST AT 50   MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE INTERSECTION OF HWY 3 AND THE INTERSECTION OF SH 349 AND SH 176

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3228 10233 3252 10228 3252 10205 3229 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 6:21 AM CST, 27 minutes earlier.

Area forecast discussion, Oct 28, 6:21 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CST MON OCT 28 2002

MANY LOCATIONS IN ANDREWS...GAINES...AND CENTRAL AND SOUTHERN LEA...
COUNTIES HAVE RECEIVED AROUND 2 INCHES OF RAIN OVERNIGHT.  CONVECTION
CONTINUES TO DEVELOP FURTHER WEST AHEAD OF ONCOMING SHORTWAVE TROUGH.
NEW DEVELOPMENT ALSO APPEARS TO BE TARGETING THESE AREAS ACCORDING
TO RADAR AND SATELLITE DATA.  SINCE THE GROUND IS PRETTY SATURATED...
WILL ISSUE A FLASH FLOOD WATCH TODAY FOR THE ABOVE COUNTIES.

.MAF...
TX...FLASH FLOOD WATCH UNTIL 400 PM CST TXZ045-050.
NM...FLASH FLOOD WATCH UNTIL 300 PM MST NMZ033-034.

AKL
Hazardous weather outlook, Oct 28, 6:38 AM CST, 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 AM CST MON OCT 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER HAZARD. IN ADDITION...THERE IS THE POTENTIAL FOR
FLOODING TODAY ACROSS GAINES AND ANDREWS COUNTIES IN THE NORTHWEST
PERMIAN BASIN...AND LEA COUNTY IN SOUTHEAST NEW MEXICO WITH
ADDITIONAL HEAVY RAINFALL MOVING INTO THESE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS MORNING.

.TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 7:13 PM CSTSevere Thunderstorm WarningMAFPecos, Ward9 hr
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane9 hr
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane, Ward11 hr
Oct 27, 8:06 PM CSTSevere Thunderstorm WarningMAFPecos11 hr
Oct 27, 8:09 PM CSTSevere Thunderstorm WarningMAFPecos56 min
Oct 27, 9:05 PM CSTSevere Thunderstorm WarningMAFPecos55 min
Oct 27, 9:08 PM CSTSevere Thunderstorm WarningMAFDawson37 min
Oct 28, 1:22 AM CSTSevere Thunderstorm WarningMAFPecos38 min
Oct 28, 3:30 AM CSTSevere Thunderstorm WarningMAFReagan45 min
Oct 28, 6:04 AM CSTSevere Thunderstorm WarningMAFEctor41 min
Oct 28, 6:48 AM CSTSevere Thunderstorm WarningMAFAndrews, Martin27 min
Oct 28, 9:05 AM CSTFlash Flood WarningMAFReagan3 hr
Oct 28, 9:56 AM CSTFlash Flood WarningMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.